Colorado, 2022

Tornado and Hail in Colorado, June 12, 2022

June 12, 2022 · NWS BOU · 2 events in 2 counties and zones

Isolated severe thunderstorms developed in the afternoon. A short-lived landspout was observed north of Denver International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms developed in the afternoon. A short-lived landspout was observed north of Denver International Airport. No damage was observed. In northern Washington County, a severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 10:50 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 10:50 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1150 AM MDT Sun Jun 12 2022

.UPDATE...
Issued at 1007 AM MDT Sun Jun 12 2022

Temperatures are running 3-6 degrees cooler than yesterday at
this time across the Front Range and nearby plains. Over far
northeast Colorado, temperatures are running 5-10 degrees cooler,
but with higher dew points. This is increase in low level moisture
will lead to ML CAPE of 1000-2000 J/kg over northeast Colorado.
Expect to see at least a couple of severe storms with up to golf
ball size hail and damaging winds. Farther west towards the Urban
Corridor, the increase in low level moisture will mix out as
temperatures continue to warm. This drier air should allow
temperatures to heat up more quickly. Instability will be less
because of this drier air, so fewer and weaker storms are
expected. Gusty outflow winds of 50-60 mph will be the main impact
from this convection over/near the Urban Corridor. As storms move
from southwest to northeast today, they will encounter better
moisture and instability and are expected to lead to better
coverage of storms and stronger intensity. Forecast pretty much on
track for today, will increase PoPs over far northeast Colorado
where the CAMs have been fairly persist in showing storms. Will
keep highs in the mid to upper 90s over northeast Colorado,
however temperatures could fall a little short with cloud cover
expected by mid afternoon and the increase in low level moisture
over far northeast Colorado.

&&

.SHORT TERM...(Today and tonight)
Issued at 307 AM MDT Sun Jun 12 2022

The flow aloft will be southwest today thru tonight. Satellite shows
a possible disturbance, embedded in the flow, moving into swrn CO
which will move across the area this aftn. At the sfc, an outflow
boundary from an MCS over South Dakota was already approaching
the CO-WY border early this morning. This boundary will then move
across the plains and stall out over the Palmer Divide. This will
allow for southeast winds to develop by aftn over the nern plains.
In addition, this should allow for deeper low level moisture to
remain in place thru the day.

MLCAPE will be in the 1500-2000 j/kg range by aftn across
portions of the plains. Expect widely sct higher based storms to
develop, by early aftn, along the I-25 Corridor and then move
rather quickly northeast across the plains, from mid to late aftn,
with increasing coverage. As the storms encounter better
instability and more favorable shear should see a few svr storms.
Across the higher terrain, tstm activity will be more isold. As
far as highs, will keep readings in the 95 to 100 degree range
across nern CO.

For tonight, the storms should exit the far nern Co by early evening
with no additional activity overnight.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM MDT Sun Jun 12 2022

A seasonally strong trough will move into Colorado on Monday with
a mid level jet stream setting up across our forecast area. At the
surface, lee cyclogenesis will setup over the panhandle of
Nebraska and a decent pressure gradient will form that will allow gusty
southwest winds to develop especially during Monday afternoon. The
well-mixed boundary layer due to strong daytime heating and steep
lapse rates will allow the stronger winds aloft to mix down to the
surface. Therefore, wind speeds were increased in the forecast as
gusts will reach 50 mph across the higher terrain and 35 mph
across the plains. The two biggest weather concerns will be the
very hot temperatures and the fire weather conditions. With 700
mb temperatures between 18-21 C along with downslope flow and
plenty of sunshine, temperatures will soar to record or near
record highs. The forecast was updated to nudge high temperatures
towards the higher side of MOS guidance with Denver forecast to
hit 99 degrees. If this occurred, it would tie the record high
most recently set in 2006. Lower elevations in far northeast
Colorado could see high temperatures in the mid 100s. A Heat
Advisory was considered but the dry and windy conditions should
limit heat risk just enough such that highlights should not
be needed at this time. As for fire weather, critical to
extremely critical conditions will develop as relative humidity
drops into the single digits with gusts up to 35 mph across the
plains and 50 mph in the higher terrain. There has been a lot of
discussion in the office about the need for a Red Flag Warning.
The consensus is that there is enough green up due to the recent
moisture that rapid fire growth may not be a huge concern despite
the weather conditions. Therefore, no highlights were issued but
we will continue to monitor the fuels.

By Monday night, a strong cold front will move across our forecast
area. This front will bring a chance of showers and storms to the
mountains and a few of these may move onto the northern plains.
Moisture values will be on the lower side with a passing shortwave
trough so not much rainfall is expected.

The shortwave trough will move past our forecast area Tuesday
morning leaving more zonal flow within a broader trough in place.
The post cold front air will have 700 mb between 10 C towards the
Wyoming border to 15 C on the southern border of our CWA. High
temperatures will be much cooler than Monday but will still be
slightly above normal. An inversion around 500 mb will keep
conditions dry. By Tuesday night, a secondary shortwave will pass
across Colorado. This feature will bring QG ascent but conditions
will continue to be rather stable. Minimal coverage of showers and
storms is expected Tuesday night but they are still possible.

The secondary shortwave trough will move past our forecast area on
Wednesday morning with subsident flow over Colorado. There will be
plenty of sunshine with temperatures warming slightly. An
anomalously strong ridge will develop over the Southern Plains on
Thursday and move northward towards the Central Plains Friday
through the following weekend. Our forecast area will see very
hot conditions Thursday through the weekend with Denver hitting at
least 90 degrees each day. Strong southerly flow over the Desert
Southwest will bring up monsoonal moisture from the eastern
Pacific Ocean. This will bring a chance of storms mainly over the
higher terrain and the potential for burn area flash flooding
Friday through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM MDT Sun Jun 12 2022

Scattered thunderstorms still on track for the Denver area, 19-23Z.
Very good chance the airports see a wind shift or two due to
outflows from convection. Wind gusts to 45 knots will be possible
with the strongest convection. Once the showers and storms move east
of the area, southeasterly winds are expected to prevail. Quiet
weather is expected for tonight and Monday. Southwest winds increase
Monday, with afternoon gusts up to 30 knots.

&&

.FIRE WEATHER...
Issued at 420 AM MDT Sun Jun 12 2022

Critical to extremely critical fire weather conditions will
develop during the day and through the evening on Monday as
relative humidity will drop into the single digits with gusts up
to 35 mph across the plains and 50 mph in the higher terrain.
If there weren't green fuels, the day would be one of the worst
fire weather days of the year as we will maximize the hot, dry,
and windy components. However, there has been enough green up due
to the recent moisture that rapid fire growth may not be a huge
concern despite the weather conditions. Therefore, no highlights
were issued but we will continue to monitor the fuels.

Tuesday and Wednesday will see elevated to critical fire weather
conditions due to gusty winds and low relative humidity although
the cooler temperatures will result in lower fire danger than
Monday. The green fuels will again result in no highlights being
issued.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...Danielson
AVIATION...Meier
FIRE WEATHER...Danielson
Hazardous weather outlook, Jun 12, 10:01 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sun Jun 12 2022

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sun Jun 12 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop early this
afternoon along the Front Range. Brief moderate to heavy rain and
wind gusts up to 60 mph will be possible. As these storms progress
northeastward through the afternoon and earlier evening, they are
expected to increase in coverage and intensity. A few severe
thunderstorms will be possible with hail up to golf ball size
along with wind gusts to 60 mph, mainly northeast of a line from
Limon to Cheyenne.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be very hot through much of the period with the exception
of Tuesday and Wednesday. The hottest day will be Monday as
plenty of locations across the plains will reach 100 degrees.
There will be critical fire weather conditions on Monday due to
very hot, dry, and windy weather. Elevated to critical fire
weather conditions are expected Tuesday and Wednesday as well.
Monsoonal moisture will arrive on Friday and into next weekend.
This will bring a chance for storms mainly across the higher
terrain with the potential for burn area flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 12, 11:13 AM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Denver CO
1213 PM MDT Sun Jun 12 2022

COZ041-121845-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
1213 PM MDT Sun Jun 12 2022

...A thunderstorm with gusty winds will impact portions of east
central Douglas and northwestern Elbert Counties through 1245 PM
MDT...

At 1212 PM MDT, Doppler radar was tracking a thunderstorm 5 miles
northwest of Elbert, or 28 miles north of Colorado Springs, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Elbert, Elizabeth, Kiowa and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3926 10476 3948 10459 3943 10433 3939 10434
      3937 10433 3941 10423 3940 10420 3939 10422
      3940 10424 3937 10431 3936 10430 3934 10431
      3934 10432 3932 10434 3916 10462
TIME...MOT...LOC 1812Z 222DEG 18KT 3926 10462

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BARJENBRUCH
Special weather statement, Jun 12, 12:25 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Sun Jun 12 2022

COZ041-046-122015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
125 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of north central Elbert
County through 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Kiowa, or 32 miles west of Limon, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

This storm will remain over mainly rural areas of north central
Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3927 10418 3936 10443 3956 10438 3956 10385
TIME...MOT...LOC 1924Z 219DEG 18KT 3936 10429

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BARJENBRUCH

The radar

The Denver radar (KFTG), 18 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Denver

When
June 12, 1:08 PM MST to 1:09 PM MST
Where
Denver County, 13.5 mi NE of (Den)denver Intl Arp
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.900, -104.690

A landspout developed briefly in an open field but no damage was observed.

Hail, Washington

When
June 12, 3:06 PM MST
Where
Washington County, 9.21 mi NW of Burdett
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -103.090

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035332, 1035333.